Tornadoes · United States · North Dakota · 2012

EF0 tornado, Blaisdell, North Dakota, May 22, 2012

This EF0 tornado ran 0.8 miles across Mountrail County on May 22, 2012, touching down at 6:21 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 22, 2012
Touchdown
6:21 PM CDT (23:21 UTC)
Lifted
6:23 PM CDT (23:23 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Mountrail County
Touchdown point
48.340, -102.030
Lift-off point
48.350, -102.020
Record number
1205221721-01

What the Weather Service recorded

Tornado Watch number 290 and Severe Thunderstorm Watch number 291 were in effect during this event. ||Strong afternoon destabilization occurred north and east of an area of low pressure situated over southwest North Dakota May 22nd. The trigger for thunderstorm development was a strong upper level jet streak advecting northeast across the Rockies and into the Northern Plains. While a strong capping inversion was in place in the low's warm sector, a weaker cap existed over northern North Dakota, where convection first initiated late in the afternoon over the far northwest. Additional strong to severe thunderstorms developed during the evening across the north central and from the south central into the James River Basin. Severe hail, severe thunderstorm winds, and two confirmed EF0 tornadoes occurred during this event.

Professional storm chasers reported this brief tornado. There were no reports of damage so the tornado is rated EF0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS BIS issued a tornado warning for this county at 23:16 UTC, 5 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 21:05 UTC and running to 00:32 UTC.

Issued (UTC)ExpiredProductOffice
21:05 UTC00:32 UTCTornado WatchBIS
23:03 UTC00:00 UTCSevere Thunderstorm WarningBIS
23:16 UTC23:45 UTCTornado WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at May 22, 1:58 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 22, 1:58 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT TUE MAY 22 2012

.SHORT TERM...THIS AFTERNOON THROUGH TONIGHT...

MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE
ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH
DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN.
HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL
HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM
FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS
NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS
SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE
IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH
700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL
WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING
HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH
A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY.

THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO
AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE
WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT
WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD
FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH
LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR
MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON
AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO
BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL
WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED.

.LONG TERM...WEDNESDAY THROUGH TUESDAY...
EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE
OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY
THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST
AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN
COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE
50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE
FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A
SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED
PERIODS OF HIGH CHANCE TO LIKELY POPS.

&&

.AVIATION...22/18Z ISSUANCE...
FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE
FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG
STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING
EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION
OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME
AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
AVIATION...RK
Hazardous weather outlook, May 22, 4:50 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Local storm report, May 22, 5:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     FORTUNA                 48.91N 103.78W
05/22/2012                   DIVIDE             ND   TRAINED SPOTTER

            4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF

&&

MM
Special weather statement, May 22, 5:58 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE MAY 22 2012

NDZ002-003-010-011-230000-
BURKE-MOUNTRAIL-RENVILLE-WARD-
558 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN
BURKE COUNTY TO SOUTH CENTRAL BURKE COUNTY...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  LIGNITE...            STANLEY...            LOSTWOOD...
  NIOBE...              PALERMO...            BOWBELLS...
  NORTHGATE...          KENMARE...            BLAISDELL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. STAY TUNED AS
STORMS MAY INTENSIFY.

SCHECK/AYD
Local storm report, May 22, 6:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     BLAISDELL               48.34N 102.08W
05/22/2012                   MOUNTRAIL          ND   STORM CHASER

            FUNNEL HALFWAY TO THE GROUND

&&

KSIMOSKO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

11.4 hours before the tornado, 201 km from the path. May 22, 2012.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 242 joules per kilogram, CIN -610, lifted condensation level 1843 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -1 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-610 J/kg
Surface CAPE
26 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
2.5 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

0.6 hours after it, 201 km from the path. May 23, 2012.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1372 joules per kilogram, CIN -73, lifted condensation level 1878 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 68 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
1944 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Stanley (08D), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:35 UTC69.862.6120° 16 kt22996.6HZ
21:55 UTC71.662.6110° 16 kt21995.9
22:15 UTC71.662.6120° 16 kt21995.6
22:35 UTC69.862.6130° 14 kt21995.3VCTS HZ
22:55 UTC71.664.4140° 9 kt995.3HZ
23:15 UTC71.664.4200° 16 kt33994.6
23:35 UTC6848.2310° 26 kt37995.6HZ
23:55 UTC69.846.4310° 17 kt32995.9
00:15 UTC6846.4310° 15 kt26995.9
00:35 UTC6846.4310° 15 kt24995.9
00:55 UTC6846.4300° 19 kt26996.3HZ
01:15 UTC66.244.6280° 14 kt21997HZ

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:19 UTCFUNNEL CLOUD2 E BlaisdellMountrail, NDFUNNEL HALFWAY TO THE GROUND
23:19 UTCFUNNEL CLOUDBlaisdellMountrail, NDFUNNEL HALFWAY TO THE GROUND
23:24 UTCHAIL 17 N TagusWard, ND
23:35 UTCHAIL 17 N TagusWard, ND
00:50 UTCHAIL 14 Se LansfordBottineau, ND
00:50 UTCHAIL 16 Se LansfordBottineau, ND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of May 22, 2012

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 225:07 PM CDTEF0Divide, ND5.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.